This case involves a child who developed a rare disorder characterized by the formation of localized areas of fibrotic tissue, specifically in her left leg, which caused visual deformation of her leg and slightly impeded her movement. Before the disorder began to manifest itself, the child had received a number of vaccinations, including a combined vaccination against diphtheria, tetanus, and whooping cough. Some time later, the child also received another, different vaccination of Pediarix against diptheria, hepatitis B, pertussis, polio and tetanus. It was shortly after the child received this second vaccine that her father began to notice the formation of a small “knot” at the injection site of the vaccine, which continued to grow over time. It was alleged that the vaccinations caused the development of the localized fibrosing disorder.
Question(s) For Expert Witness
- 1. Please briefly describe your familiarity, if any, with Scleroderma as it relates to vaccinations.
- 2. Have you ever had a patient develop the outcome described in the case? If so, please explain.
- 3. What, if any, are the complications of administering vaccines?
Expert Witness Response E-029313
I had a 32 year career in academic rheumatology with a primary focus on scleroderma and related conditions. Since late 2010, I’ve run a company focused on drug development in this space. I’m still regarded as one of the top 2 or 3 scleroderma specialists in the world. In the course of seeing adult scleroderma, I’ve also cared for around 300 children with localized scleroderma – estimate that 85-90% had morphea en plaque and the remainder linear scleroderma. This is actually a rather large experience for these exceedingly rare disorders. The impact of this diagnosis in a child this young is substantial. The affected extremity will not grow in concert with the unaffected side. There’s a risk of a need for amputation at some point in the distant future. I’ve not personally encountered linear scleroderma related to vaccination. Trauma has been implicated as a cause. Theoretically, I would be more concerned with the vaccine excipient rather than a specific antigen.
Expert Witness Response E-008900
Pediarix combines DTaP, IPV, and HepB into a single vaccine, so based on the story given, we would have to consider each of these components separately and together (there are additives in the final product). I would explore the literature and the original studies (typically the largest ones are Phase 3 or 4) to see if there was any association with connective tissue disease such as Scleroderma. I have not seen this association myself, however, having local reactions in the skin/soft tissue is well reported. I worked at the CDC and have done extensive work on vaccine associated complications, specifically Rotavirus and intussusception. I presented my data to the Advisory Committee on Immunization Practices (ACIP) and have presented data to numerous ministries of health from around the world. In addition, I’m a practicing pediatric infectious disease doctor at one of the nation’s leading medical institutions.